Announcement

Announcement Module
Collapse
No announcement yet.

Retaining Fluid?

Page Title Module
Move Remove Collapse
X
Conversation Detail Module
Collapse
  • Filter
  • Time
  • Show
Clear All
new posts

  • ShawnsWife
    started a topic Retaining Fluid?

    Retaining Fluid?

    Shawn has had 3 days of BEP so far and he has puffy hands and his legs feel tight. He's gained 11 lbs since day 1 and is not eating any differently. Is this par for the course for most? I am definitely worrying over everything.

  • Davepet
    replied
    I never lost my appetite, but it changed. I wanted things I normally don't & didn't want thing I normally crave. I always hated gatorade & could never even try to drink it. Extra salt in your food or drink probably not good advise, it sure wasn't for me with mild high blood pressure. Any sort of exercise was impossible for me, getting dressed after a shower left me out of breath for 10 minuets or more. No way I could have gone for a walk anywhere.We are all different, but chemo kicked my butt bg time,

    Dave

    Leave a comment:


  • Wallz108
    replied
    Don’t be afraid to add some Gatorade and some salt/electrolytes. I as well did 3 BEP from through most of June and July and at the end I was wiped out. Was Still drinking gallons of water and still eating a ton of food never lost my appetite. Docs told me sometimes water just isn’t enough. Don’t worry about the small amount of water retention and weight gain during chemo. Try to take a walk everyday and when you are done everything will return to normal. I’m back to running several miles a week, yoga, and weight training 4 months after post chemo RPLND. Remember there is light at the end of the tunnel.

    Leave a comment:


  • wjonw
    replied
    Hi Shawn's Wife!

    I too am in my first week of 3xBEP (Stage 2b -pure seminoma). During my first 2 days i also put on 6 pounds of weight but have been very diligent in the food i was eating, so was surprised. As others have suggested, the main culprit is the steroids + the amounts of fluid going into your system. When i brought it up the nurses said this is normal and that since my kidney function was fine that they would not put in anything to help. I'm now day 5 and i've started a small process that has made me lose most of the water weight which was making me extremely uncomfortable:

    - i eat small meals every 2-3 hours- For example, banana, Turkey, Sweet potato etc.. I try to get up to 1500 calories to more a day to maintain my weight.
    - I do not add any salt to any dish and am careful about the amount of salt i have a day
    - I drink / eat more potassium/ magnesium as this helps since steroids work against (banana, coco water for eg).
    - i drink 4-5 l of water a day at least
    - I take Psyllium husk for bowel mvt and tea as needed

    Again this is what is helping me. Would love to hear any feedback and hope this helps. I think drinking more water, though counter-intuitive is a real helper.

    Leave a comment:


  • melanie
    replied
    I worried about everything too! The long week is hard.

    We were told it was the steroids given during the long week that caused the massive weight gain. My husband gained 15 pounds in the first week. On the bleo only weeks he went down.

    I would stress tons of water! I made him drink a gallon of water a day (that amount was what Dr. recommended) , even when he couldn't stand it, cause our docs all said that water was key to flushing out the etopiside that could cause kidney damage. It also helps with flushing out water retention and keeping the bowels moving

    Also, encourage any sort of exercise, even just a short walk, every day. He hated it but it helped move the fluids through, as well as keeping other body systems moving when the don't want to.

    You mentioned he is feeling a bit nauseated. The docs should have sent him home with at least one if not three meds for nausea. Make sure he takes them as soon as he feels the slight bit nauseated. The sooner you get on top of that the better they work. Zofran would be what I start with and if that isnt working move to compizine. Ativan was helpful for nausea as well as anxiety and sleep. Be aware zofran can cause headache and constipation.We never ended up using the compizin so I cant recall side effects on that one.

    Constipation was a big discomfort for my husband. Like nausea it is best treated early. Stool softeners, probiotics, extra fiber, are all good ideas no matter what

    Its so hard seeing him in discomfort, both physically and emotionally. Just keep reminding yourself that its temporary and a cure is within reach! Keep advocating for him, ask a million questions, speak up for anything that feels off, and don't be afraid to call in the middle of the night if you are worried. Don't forget to try to care for yourself too, I know that is hard. Keep us posted!

    Leave a comment:


  • eodtech2001
    replied
    It is normal to retain water. Cut back on the sodium intake. I swelled up pretty good myself during 3xBEP. Unless it's painful or because really swollen it should be fine. The farther along in treatment he goes the more his body will get beat down. I would come home everyday and drink alot of water to flush the junk they pumped into me that day.
    Just keep an eye on his water retention and keep the doctors up to speed. If need be tell the doctor that you want something done for is water retention. Dont ask but tell them what you want

    Leave a comment:


  • ShawnsWife
    replied
    He is drinking a good amount of water but I would like to see more. We had an appt. this morning and they didn't seem concerned. It's just so hard and I know it will probably get harder to not worry over every little thing. He's been pretty good until today. I can see he's mentally stressed because this week has seemed so long. He's also began to feel queasy. Nothing horribly bad but enough to not feel well. I do appreciate the response and I'm glad to hear it's most likely normal!
    Last edited by ShawnsWife; 06-14-18, 03:02 PM.

    Leave a comment:


  • Ann
    replied
    I remember that happening to my son also. When I picked him up for his 3rd day he looked very swollen. It was a shock to me. He even said his baseball cap was feeling very tight. He was fine by the weekend. Is Shawn drinking plenty of water after the treatments. Make sure you ask the nurses/doctor if they think it's normal. If nothing else, it will make you feel better.

    Leave a comment:


  • SuzanBee
    replied
    That happened to my son too. The nurses weighed him often during chemo and when they noticed had a sharp increase in weight they requested a one-time diuretic from the doctor...that did the trick...it never happened again.

    Leave a comment:

Working...
X